Extending obstructions to noncommutative functorial spectra

Benno van den Berg, Chris Heunen

Research output: Contribution to journalArticlepeer-review


Any functor from the category of C*-algebras to the category of locales that assigns to each commutative C*-algebra its Gelfand spectrum must be trivial on algebras of n-by-n matrices for n ≥ 3. This obstruction also applies to other spectra such as those named after Zariski, Stone, and Pierce. We extend these no-go results to functors with values in (ringed) topological spaces, (ringed) toposes, schemes, and quantales. The possibility of spectra in other categories is discussed.
Original languageEnglish
Pages (from-to)457-474
Number of pages19
JournalTheory and Applications of Categories
Issue number17
Publication statusPublished - 14 Aug 2014


Dive into the research topics of 'Extending obstructions to noncommutative functorial spectra'. Together they form a unique fingerprint.

Cite this